Iowa, 2016

Flash Flooding in Iowa, August 28 to 29, 2016

August 28 to 29, 2016 · NWS DVN · 2 events in 2 counties and zones

|Scattered showers and thunderstorms developed during the|afternoon and continued into the evening hours. These showers and thunderstorms were nearly stationary and produced heavy rainfall.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$50,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DVN wrote it up.

A warm and humid air mass was in place across eastern Iowa on August 28, 2016.|Scattered showers and thunderstorms developed during the|afternoon and continued into the evening hours. These showers and thunderstorms were nearly stationary and produced heavy rainfall. This rain caused some flash flooding in Lousia and Washington Counties. The places that did receive rainfall reported 3 to 6 inches.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before the first event at Aug 28, 5:49 PM CST, 3 hours 26 minutes earlier.

Area forecast discussion, Aug 28, 5:49 PM CST, 3 hours 26 minutes before
Area Forecast Discussion
National Weather Service Quad Cities IA IL
649 PM CDT SUN AUG 28 2016

...AVIATION UPDATE...

.SYNOPSIS...
Issued at 300 PM CDT Sun Aug 28 2016

Scattered air mass thunderstorms have formed across a zone from
NW Missouri to E Iowa/NW Illinois to N Indiana through this
afternoon. Locally, storm coverage was a little lower than areas
to the east and west. A few of the storms have produced very
heavy localized rainfall amounts. Dual-pol estimated up to 2-3
inches a few miles to the NE of Iowa City in east-central Johnson
County. For areas that have not received rain today, which is most
of the CWA, it was warm and humid with temps in the mid to upper
80s and dewpoints in the lower to middle 70s.

&&

.SHORT TERM...(This Evening through Monday)
ISSUED AT 300 PM CDT Sun Aug 28 2016

This Evening and Tonight...Isolated storms will continue to
develop through the evening hours. Anomalously high PWATs near
~1.8 inches according to the SPC Mesoanalysis means a very moist,
tropical-like air mass is present, which is supportive of
localized heavy rainfall rates of 1-2"/hr. Shear is expected to
remain low, thus do not foresee severe weather.

For the remainder of tonight, periods of clearing and light winds
should set the stage for localized shallow ground fog formation in
low-lying areas. Lows are forecast in the middle to upper 60s.

Monday...Weak upper-level flow and stagnant warm and humid air mass
warrants mention of 20-40% POPs. Models a bit more aggressive on
the areal coverage of thunderstorms compared to today (Sunday)
within preferential zone of slightly enhanced 0-1 km convergence -
especially over the SW half of the forecast area. In this region,
lower tropospheric wind flow or streamlines appear as nothing more
than a zone of weak confluence.

Thunderstorm Threats: As mentioned, the atmosphere remains largely
unchanged. Therefore, heavy rainfall rates and localized flash
flooding are the main concerns from the strongest storms. Uttech

.LONG TERM...(Monday Night through Sunday)
ISSUED AT 300 PM CDT Sun Aug 28 2016

Monday night into Tuesday, a weak boundary and moist airmass will
support more scattered showers and storms. Weak wind fields will
likely result in more slow moving/backbuilding storms with
localized heavy rainfall, but a low severe weather threat. Tuesday
night into Wednesday, lingering storms are favored mainly south as
the front clears out of the region.

Mainly dry weather is forecast Wednesday night into Saturday as a
large upper ridge pushes slowly east through the region. Expect
cooler and slightly below normal temperatures late Wednesday into
Friday, followed by another modest warm-up next weekend. The next
wave may bring scattered showers and storms to the area late
Saturday and Sunday.

&&

.AVIATION...(For the 00Z TAFS through 00Z Monday Evening)
ISSUED AT 646 PM CDT Sun Aug 28 2016

Isolated heavy thunderstorms appear likely to miss the eastern
Iowa and northwest Illinois TAF sites but flying interests will
certainly encounter these storms enroute, as they are located
just west of the Mississippi river from southeast Iowa up through
east central Iowa. Heavy rains and small hail could accompany any
of these storms. By 02Z, dry weather will return to the region,
with fog developing again overnight, which will be locally LIFR at
times. Fog will clear our by 14 to 15Z Monday, and VFR conditions
will return for the day. More scattered to isolated thunderstorms
will be over the area again from late morning through evening
Monday.
ERVIN

&&

.HYDROLOGY...
Issued at 1118 AM CDT Sun Aug 28 2016

Rises on several area rivers are forecast to continue this week
due to recent heavy rainfall. Increased confidence in the amount
of routed water and recent hydrograph trends now support issuing
flood watches for the Cedar River near Conesville, as well at the
mainstem Mississippi River at Keithsburg, Gladstone, and
Burlington. All points are forecast to rise above minor flood
stage in the next 2 to 3 days, with later warnings likely if
recent trends continue. Elsewhere, on the Wapsipinicon River near
DeWitt, the forecast rise above flood stage is not expected until
next Friday. Still do not have enough confidence to issue a watch
for this point right now, due to a history of under-performing
crests this summer.

&&

.DVN Watches/Warnings/Advisories...
IA...NONE.
IL...NONE.
MO...NONE.
&&

SYNOPSIS...Uttech
SHORT TERM...Uttech
LONG TERM...RP Kinney
AVIATION...Ervin
HYDROLOGY...RP Kinney
Hazardous weather outlook, Aug 28, 2:24 PM CST, 6 hours 51 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
324 PM CDT SUN AUG 28 2016

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-292030-
BUCHANAN-DELAWARE-DUBUQUE-BENTON-LINN-JONES-JACKSON-IOWA-JOHNSON-
CEDAR-CLINTON-MUSCATINE-SCOTT-KEOKUK-WASHINGTON-LOUISA-JEFFERSON-
HENRY IA-DES MOINES-VAN BUREN-LEE-JO DAVIESS-STEPHENSON-CARROLL-
WHITESIDE-ROCK ISLAND-HENRY IL-BUREAU-PUTNAM-MERCER-HENDERSON-
WARREN-HANCOCK-MCDONOUGH-SCOTLAND-CLARK-
324 PM CDT SUN AUG 28 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
ILLINOIS...NORTHWEST ILLINOIS...WEST CENTRAL ILLINOIS...EAST
CENTRAL IOWA...NORTHEAST IOWA...SOUTHEAST IOWA AND NORTHEAST
MISSOURI.

.DAY ONE...THIS AFTERNOON AND TONIGHT

ISOLATED THUNDERSTORMS WILL CONTINUE THROUGH THIS EVENING. THE MAIN
THREAT FROM THESE STORMS IS HEAVY RAIN AND LIGHTNING.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THUNDERSTORMS ARE POSSIBLE ACROSS THE OUTLOOK AREA MONDAY AND
TUESDAY BEFORE DIMINISHING ON WEDNESDAY. THE POTENTIAL FOR SEVERE
WEATHER IS LOW. HOWEVER...LOCALIZED HEAVY RAINFALL WILL BE POSSIBLE
WITH SLOW MOVING STORMS.

RISES ON SEVERAL AREA RIVERS WILL CONTINUE THIS WEEK. MINOR FLOODING
IS POSSIBLE ON PORTIONS OF THE CEDAR AND WAPSIPINICON RIVERS...AS
WELL AS THE MISSISSIPPI DOWNSTREAM OF NEW BOSTON.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED THROUGH TONIGHT...ALTHOUGH
REPORTS OF LOCALLY HEAVY RAIN ARE APPRECIATED.

RP KINNEY

In the hours before

Special weather statement, Aug 28, 5:14 PM CST, 4 hours 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA/IL
614 PM CDT SUN AUG 28 2016

IAC045-282345-
CLINTON-
614 PM CDT SUN AUG 28 2016

...A STRONG THUNDERSTORM WILL AFFECT WESTERN CLINTON COUNTY UNTIL 645
PM CDT...

AT 614 PM CDT...A STRONG THUNDERSTORM WAS LOCATED NEAR CALAMUS...OR
12 MILES SOUTH OF MAQUOKETA. THE STORM IS NEARLY STATIONARY.

WIND GUSTS UP TO 50 MPH ARE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
WHEATLAND...GRAND MOUND...DELMAR...LOST NATION...CALAMUS...WELTON...
TORONTO...SHERMAN PARK...ELWOOD AND WALNUT GROVE PARK.

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY CAUSE
LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

LAT...LON 4177 9060 4178 9090 4201 9090 4201 9054
TIME...MOT...LOC 2314Z 179DEG 3KT 4189 9072

ERVIN
Local storm report, Aug 28, 5:17 PM CST, 3 hours 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
617 PM CDT SUN AUG 28 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0615 PM     HEAVY RAIN       LOWDEN                  41.86N 90.92W
08/28/2016  M1.32 INCH       CEDAR              IA   CO-OP OBSERVER

            IN 30 MINUTES

&&

DC
Special weather statement, Aug 28, 5:32 PM CST, 3 hours 43 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA/IL
632 PM CDT SUN AUG 28 2016

IAC045-097-290000-
CLINTON-JACKSON-
632 PM CDT SUN AUG 28 2016

...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN CLINTON AND
SOUTHWESTERN JACKSON COUNTIES UNTIL 700 PM CDT...

AT 632 PM CDT...A STRONG THUNDERSTORM WAS LOCATED NEAR LOST
NATION...OR 9 MILES SOUTH OF MAQUOKETA...MOVING NORTH AT 8 MPH.

WINDS IN EXCESS OF 40 MPH ARE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
MAQUOKETA...DELMAR...LOST NATION...WELTON...MONMOUTH...TORONTO...
NASHVILLE...BALDWIN...MAQUOKETA MUNICIPAL AIRPORT...
WALNUT GROVE PARK...BUCKHORN...ELWOOD...
EDEN VALLEY REFUGE AND JACKSON COUNTY FAIRGROUNDS.

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY CAUSE
LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

LAT...LON 4208 9058 4187 9060 4190 9090 4207 9090
TIME...MOT...LOC 2332Z 175DEG 6KT 4194 9073

ERVIN
Special weather statement, Aug 28, 6:06 PM CST, 3 hours 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
706 PM CDT SUN AUG 28 2016

IAZ053-054-064>068-077-078-290215-
JONES-JACKSON-JOHNSON-CEDAR-CLINTON-MUSCATINE-SCOTT-WASHINGTON-
LOUISA-
INCLUDING THE CITIES OF...ANAMOSA...MAQUOKETA...IOWA CITY...
TIPTON...CLINTON...MUSCATINE...DAVENPORT...BETTENDORF...
WASHINGTON...WAPELLO
706 PM CDT SUN AUG 28 2016

...SLOW MOVING THUNDERSTORMS WITH HEAVY RAIN...

A SLOW MOVING AREA OF THUNDERSTORMS WITH HEAVY RAIN WILL REMAIN
OVER FAR EASTERN IOWA THROUGH 8 PM. WHILE SOME LOCATIONS MAY
REMAIN DRY...PORTIONS OF
MUSCATINE...CEDAR...CLINTON...JACKSON...AND SCOTT COUNTIES WILL
CONTINUE TO SEE LOCALLY VERY HEAVY RAIN WITH 1 TO 3 INCHES
POSSIBLE. THIS HEAVY RAIN WILL BRING MINOR FLOODING TO POORLY
DRAINED AREAS AND CAUSE RISES ON AREA STREAMS. IF YOU ENCOUNTER
WATER OVER A ROAD...DO NOT DRIVE INTO IT.

ERVIN
Local storm report, Aug 28, 7:36 PM CST, 1 hour 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
836 PM CDT SUN AUG 28 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0834 PM     FLASH FLOOD      OSCO                    41.35N 90.28W
08/28/2016                   HENRY              IL   LAW ENFORCEMENT

            VEHICLE OFF THE ROAD ON ITS SIDE DUE TO WATER OVER THE
            HIGHWAY.

&&

ERVIN
Local storm report, Aug 28, 8:26 PM CST, 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
926 PM CDT SUN AUG 28 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0630 PM     FLASH FLOOD      LYNDON                  41.72N 89.93W
08/28/2016                   WHITESIDE          IL   LAW ENFORCEMENT

            WATER OVER COUNTY ROAD. FIRE PAGED OUT TO CLOSE
            ROAD...BUT IMPROVEMENT OCCURRED A SHORT TIME LATER. ROAD
            IS NOW OPEN.

&&

ERVIN

The radar

The Quad Cities radar (KDVN), 84 km away, was scanning. The volume nearest the first event began at 03:14 UTC.

Open the radar archive at this moment

Event by event

2 flash flood. Local standard time, as filed.

Flash Flood, Washington

When
August 28, 9:15 PM CST to 11:15 PM CST
Where
Washington County, 4.16 mi SE of Haskins to 4.18 mi SE of Haskins
Cause
Heavy Rain
Property damage
$50,000
Reported by
Trained Spotter
Coordinates
41.290, -91.490

A trained spotter reported that a nearby railroad tracks were completely washed out. A farmer that lived nearby reported more than 6 inches of rain. The time of the event was estimated using radar.

Flash Flood, Louisa

When
August 28, 9:23 PM CST to August 29, 12:23 AM CST
Where
Louisa County, 1.73 mi SW of Gladwin to 1.46 mi SSW of Gladwin
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
41.350, -91.470

A trained spotter reported that 3.25 inches of rain had fallen and that water was over the County Road at there location.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2016Every state in 2016This day in weather historyWarnings in Iowa, August 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 658053, 658054.